Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 34, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 28, 2019, 5:47 AM CDT for 4 counties in Iowa. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2019, 5:47 AM CDT (10:47 UTC)
- Expired
- Jun 28, 2019, 6:45 AM CDT
- In force
- 58 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Winneshiek County, IA
The radar
The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 6:08 AM CDT | HAIL 0.88 | West Union, IA | |
| Jun 28, 6:15 AM CDT | HAIL 0.88 | Fayette, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 1667 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
277
WUUS53 KARX 281047
SVRARX
IAC037-043-065-191-281145-
/O.NEW.KARX.SV.W.0034.190628T1047Z-190628T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
547 AM CDT Fri Jun 28 2019
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Clayton County in northeastern Iowa...
Fayette County in northeastern Iowa...
Southern Winneshiek County in northeastern Iowa...
Southeastern Chickasaw County in northeastern Iowa...
* Until 645 AM CDT.
* At 547 AM CDT, severe thunderstorms were located along a line
extending from 12 miles northwest of Boscobel to near Clermont to
near New Hampton, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Postville and Clermont around 550 AM CDT.
Elgin around 555 AM CDT.
Fredericksburg around 620 AM CDT.
Elkader around 625 AM CDT.
Volga around 630 AM CDT.
Strawberry Point around 645 AM CDT.
Other locations impacted by these severe thunderstorms include
Mederville, Randalia, Giard, Highways 3 And 187, Watson, Turkey River
and Bixby State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4264 9208 4291 9208 4291 9224 4310 9233
4308 9118 4291 9114 4288 9110 4275 9107
4269 9097 4268 9091 4265 9090
TIME...MOT...LOC 1047Z 341DEG 17KT 4325 9090 4302 9159 4311 9229
HAIL...1.00IN
WIND...60MPH
$$
Lawrence3 follow-up statements
927
WWUS53 KARX 281106
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
606 AM CDT Fri Jun 28 2019
IAC037-043-065-191-281145-
/O.CON.KARX.SV.W.0034.000000T0000Z-190628T1145Z/
Clayton IA-Fayette IA-Winneshiek IA-Chickasaw IA-
606 AM CDT Fri Jun 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR CLAYTON...FAYETTE...SOUTHERN WINNESHIEK AND SOUTHEASTERN
CHICKASAW COUNTIES...
At 605 AM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Boscobel to near Elgin to near New
Hampton, moving south at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Elgin around 610 AM CDT.
Volga around 625 AM CDT.
Arlington around 635 AM CDT.
Strawberry Point around 645 AM CDT.
Other locations impacted by these severe thunderstorms include
Mederville, Randalia, Giard, Highways 3 And 187, Watson, Turkey River
and Bixby State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4264 9208 4291 9208 4291 9224 4310 9233
4308 9118 4291 9114 4288 9110 4275 9107
4269 9097 4268 9091 4265 9090
TIME...MOT...LOC 1105Z 353DEG 20KT 4317 9083 4291 9163 4303 9229
HAIL...1.00IN
WIND...60MPH
$$
Lawrence254
WWUS53 KARX 281125
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
625 AM CDT Fri Jun 28 2019
IAC191-281135-
/O.CAN.KARX.SV.W.0034.000000T0000Z-190628T1145Z/
Winneshiek IA-
625 AM CDT Fri Jun 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WINNESHIEK COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the
area. Therefore, the warning has been cancelled.
LAT...LON 4292 9224 4299 9226 4295 9165 4308 9118
4291 9114 4288 9110 4275 9107 4269 9097
4268 9091 4265 9090 4264 9208 4291 9208
4291 9224
TIME...MOT...LOC 1125Z 355DEG 23KT 4300 9082 4274 9162 4286 9228
$$
IAC037-043-065-281145-
/O.CON.KARX.SV.W.0034.000000T0000Z-190628T1145Z/
Clayton IA-Fayette IA-Chickasaw IA-
625 AM CDT Fri Jun 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR CLAYTON...FAYETTE AND SOUTHEASTERN CHICKASAW COUNTIES...
At 625 AM CDT, severe thunderstorms were located along a line
extending from 8 miles west of Fennimore to near Arlington to near
Tripoli, moving south at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Arlington and Volga around 630 AM CDT.
Strawberry Point around 635 AM CDT.
Other locations impacted by these severe thunderstorms include
Mederville, Randalia, Giard, Highways 3 And 187, Turkey River, Bixby
State Park and Highway 13 And County C 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4292 9224 4299 9226 4295 9165 4308 9118
4291 9114 4288 9110 4275 9107 4269 9097
4268 9091 4265 9090 4264 9208 4291 9208
4291 9224
TIME...MOT...LOC 1125Z 355DEG 23KT 4300 9082 4274 9162 4286 9228
HAIL...0.75IN
WIND...60MPH
$$
Lawrence948
WWUS53 KARX 281142
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
642 AM CDT Fri Jun 28 2019
IAC037-043-065-281152-
/O.EXP.KARX.SV.W.0034.000000T0000Z-190628T1145Z/
Clayton IA-Fayette IA-Chickasaw IA-
642 AM CDT Fri Jun 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR CLAYTON...FAYETTE AND
SOUTHEASTERN CHICKASAW COUNTIES WILL EXPIRE AT 645 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds to 40 mph are still possible with these thunderstorms.
LAT...LON 4292 9224 4299 9226 4295 9165 4308 9118
4291 9114 4288 9110 4275 9107 4269 9097
4268 9091 4265 9090 4264 9208 4291 9208
4291 9224
TIME...MOT...LOC 1142Z 341DEG 17KT 4294 9079 4268 9159 4280 9225
$$
LawrenceWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:31 AM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jun 28, 2:31 AM CDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 231 AM CDT Fri Jun 28 2019 .SHORT TERM...(Today through Saturday Night) Issued at 231 AM CDT Fri Jun 28 2019 Currently, a broken line of thunderstorms associated with a mid level shortwave trough/weak surface boundary was working southeastward through the area early this morning. Otherwise, temperatures as of 2 am were holding in the mid 60s to near 70. For today, that weak surface boundary will be hovering across central IA into southern WI. Models showing an impressive CAPE pool in place south of this boundary with 0-3km MUCAPE values up to 5-6 kJ/kg. RAP Bufkit indicating cap eroding/auto-convecting in the vicinity of this frontal boundary south of I-90. Fortunately, bulk shear will be rather weak in the 15-20kt range and wet bulb zero up around 13kft (warmer -melting bigger hailstones as they fall). So, thinking we'll see scattered thunderstorms firing mainly south of I- 90 this afternoon with a few possibly containing up to quarter-size hail and strong/gusty winds. CAMs show this convection moving south and dying off later this evening with loss of surface heating. Otherwise, a warm and increasingly humid day on tap for today with highs topping off well into the 80s and dew points in the mid 60s to lower 70s. This will push heat indices into the upper 80s to mid 90s. Partly cloudy/quiet conditions expected Friday night with lows in the 60s/lower 70s. Mid/upper level ridge amplifies over the region Saturday, warming temperatures into the mid 80s/lower 90s. These temperatures combined with dewpoints in the upper 60s to lower 70s will produce heat indices in the 90s to near 100. Models show an MCS moving through the Northern Plains/northern MN Saturday night -staying north of the area. Otherwise, fairly muggy night with lows only dropping into the mid 60s/lower 70s along with similar dew points. .LONG TERM...(Sunday through Thursday) Issued at 231 AM CDT Fri Jun 28 2019 Sunday could be a tricky forecast as the NAM/GFS show an MCS rolling southeast into the area (north of I-94). This could throw a wrench into our temperature forecast if cloud cover/scattered convection decide to linger through the day. Model consensus yielding highs in the upper 80s to the lower 90s, but will have to keep a close eye on how MCS pans out. A cold front pushes southeast into the area Sunday night/Monday for a good chance of thunderstorms. Will have to watch for the possibility of severe storms as well with higher cape values in the 2.5-4 Kj/Kg range and bulk shear of 25-35kt. Upper level ridge flattens out through the rest of the period with several waves rippling through the more high-zonal flow. This will keep shower/thunder chances in with near normal early July temperatures. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1222 AM CDT Fri Jun 28 2019 SHRA/TS associated with a weak frontal boundary working through the area early tonight. This activity should be clear of the area after 09z. Scattered SHRA/TS expected to fire again this afternoon along the frontal boundary to the south. Thinking bulk of this activity will remain south of KRST/KLSE. Otherwise, beside some occasional MVFR conditions through 09z, VFR conditions expected through the remainder of the period. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM...DAS AVIATION...DAS
Hazardous weather outlook, Jun 28, 4:08 AM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 408 AM CDT Fri Jun 28 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-291100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 408 AM CDT Fri Jun 28 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms will continue today mainly along and south of I-90. A few of these storms will be capable of large hail and strong to damaging winds. In addition, these storms will be capable of heavy rainfall which could lead to some localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be on and off chances for thunderstorms from Sunday afternoon through Thursday. At this time, it is too early to determine if there is a threat for severe weather. .SPOTTER INFORMATION STATEMENT... Rainfall, hail, wind, or reports of any flooding today would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DAS
In the hours before
Special weather statement, Jun 28, 1:34 AM CDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
134 AM CDT Fri Jun 28 2019
MNZ079-086-087-094-095-280730-
Wabasha-Olmsted-Dodge-Fillmore-Mower-
134 AM CDT Fri Jun 28 2019
...Thunderstorms with heavy rainfall producing ponding of water
and small hail...
Strong thunderstorms will continue across the area through at least
230 AM this morning. Periods of heavy rainfall will lead to ponding
of water and localized flooding. Small hail is also possible at
times.
Locations impacted include...
Rochester, Mantorville, Kasson, Stewartville, Byron, Chatfield,
Eyota, Oronoco, Elgin, Marion, High Forest, Wasioja, Pleasant Grove,
Douglas, Rock Dell, Viola, Concord, Oslo, Chester and South Troy.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle but be alert for rising water
levels.
LAT...LON 4419 9255 4420 9246 4420 9222 4379 9211
4380 9273 4420 9285
TIME...MOT...LOC 0629Z 237DEG 9KT 4392 9253
WetenkampLocal storm report, Jun 28, 4:43 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
443 AM CDT FRI JUN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM HEAVY RAIN 5 WSW CUMMINGSVILLE 43.84N 92.35W
06/28/2019 M4.90 INCH FILLMORE MN TRAINED SPOTTER
&&
LAWRENCELocal storm report, Jun 28, 5:05 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
505 AM CDT FRI JUN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLASH FLOOD 2 SW WASIOJA 44.06N 92.85W
06/28/2019 DODGE MN EMERGENCY MNGR
NUMEROUS REPORTS OF ROADS UNDER WATER
BEGINNING TO COME INTO DISPATCH ACROSS MUCH
OF NORTHERN DODGE COUNTY.
&&
LAWRENCEThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 10:31 AM CDT | River Flood Warning | ARX | Allamakee | 44 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.